Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Austin/San Antonio, TX

February 5, 2004Gonzales County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 5, 2004, 3:54 AM CST for Gonzales County, Wilson County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2004, 3:54 AM CST (09:54 UTC)
Expired
Feb 5, 2004, 4:30 AM CST
In force
36 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Gonzales County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 49 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS54 KEWX 050954
SVRSAT
TXC177-493-051030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 AM CST THU FEB 5 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  GONZALES
  WILSON

* UNTIL 430 AM CST

* AT 354 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STOCKDALE...OR ABOUT 4 MILES SOUTHEAST OF
  STOCKDALE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF GONZALES AT 430 AM

* THIS WARNING INCLUDES LOCATIONS IN AND AROUND...
  PANDORA
  NIXON
  GONZALES

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


LAT...LON 2921 9810 2908 9796 2945 9742 2967 9731

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 3:51 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 5, 3:51 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 AM CST THU FEB  5 2004

.DISCUSSION...SHOWERS AND STORMS HAVE DEVELOPED EARLY THIS MORNING
FROM THE ESCARPMENT EASTWARD AHEAD OF AN UPPER TROUGH MOVING
NORTHEAST. ACTIVITY SHOULD CONTINUE MOVING NORTHEAST AND BY
NOONTIME SHOULD BE ENDING ACROSS THE AREA AS DRIER WESTERLY FLOW
MOVES IN.

GOOD NORTHWESTERLY FLOW ALOFT BEHIND TROUGH WILL CLEAR AREA TONIGHT
AND FRIDAY WITH A LITTLE POST FRONTAL STRATUS POSSIBLE LATE TONIGHT
AND EARLY FRIDAY BEHIND SECONDARY SURGE. NICE RIDGING THIS WEEKEND
AS PIECE OF THE ARCTIC MOVES IN. SHOULD BE SUNNY BUT COLDER THAN
NORMAL. ANOTHER SYSTEM DIGGING IN FROM THE NORTHWEST WILL INCREASE
LOW CLOUDS AND LIGHT PRECIPITATION CHANCES FOR THE START OF THE
WORKWEEK.  THIS SYSTEM SHOULD MOVE NORTH OF US BUT ALLOW ENOUGH
COLD AIR ADVECTION TO KEEP US ON THE COOL SIDE MUCH OF THE WEEK.
SPLIT FLOW COMBINATION LIKELY TO KEEP US COOL AND CLOUDY FROM MID
WEEK THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  36  54  32 /  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  64  36  53  30 /  10   0   0   0
DEL RIO INTL AIRPORT           68  40  63  34 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       66  38  56  33 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/18
Hazardous weather outlook, Feb 4, 6:30 AM CST, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CST WED FEB 4 2004

TXZ171>173-183>194-202>209-217>225-228-051200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE
I-35 CORRIDOR THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AMOUNTS OF 1
TO 3 INCHES WILL ALSO BE POSSIBLE ACROSS EASTERN SECTIONS OF SOUTH
CENTRAL TEXAS BY LATE TONIGHT.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY ACROSS SOUTH
CENTRAL TEXAS WITH ABUNDANT MOISTURE POOLING ACROSS SOUTH TEXAS. THE
CHANCE OF THUNDERSTORMS WILL INCREASE BY 2 PM THIS AFTERNOON WITH THE
HEAVIEST RAIN AND STRONGEST THUNDERSTORMS EXPECTED DURING THE
EVENING. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL LIKELY
CONCLUDE WITH A SQUALL LINE FORMING IN THE EVENING AND MOVING EAST OF
SOUTH CENTRAL TEXAS AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREATS WILL BE FOR DAMAGING WIND AND
LARGE HAIL. ISOLATED SHORT-LIVED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Feb 4, 10:22 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1022 PM CST WED FEB 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             11 NNE FREDERICKSBURG   30.42N 98.80W
02/04/2004  0.75 INCH        GILLESPIE          TX   CO-OP OBSERVER

&&

CA
Special weather statement, Feb 4, 11:18 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 PM CST WED FEB 4 2004

TXZ171>173-186>194-203>209-218>225-050615-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-UVALDE-WILLIAMSON-WILSON-ZAVALA-
1118 PM CST WED FEB 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CLEARED THE
FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH NUMBER 4 DUE TO
A DECREASE IN THUNDERSTORM COVERAGE AND INTENSITY...

ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...DEWITT...
FRIO...GILLESPIE...GONZALES...GUADALUPE...KARNES...KENDALL...KERR...
LLANO...MEDINA...UVALDE...WILSON AND ZAVALA.

THE FOLLOWING COUNTIES WILL REMAIN IN SEVERE THUNDERSTORM WATCH
NUMBER 4...WHICH EXPIRES AT 3 AM CST...

BASTROP...CALDWELL...FAYETTE...HAYS...LEE...TRAVIS AND WILLIAMSON.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER
RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/EWX FOR MORE
INFORMATION.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 9:47 PM CSTSevere Thunderstorm WarningEWXGillespie28 min
Feb 4, 9:55 PM CSTSevere Thunderstorm WarningEWXLlano35 min
Feb 5, 12:44 AM CSTSevere Thunderstorm WarningEWXGillespie31 min
Feb 5, 2:42 AM CSTSevere Thunderstorm WarningEWXComal33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.